FDA: Osteoporosis Drugs May Raise Thigh Fracture Risk
Actonel, Atelvia, Boniva, Fosamax, Reclast Carry Possible Fracture Risk
WebMD News Archive
Oct. 13, 2010 -- The bisphosphonate class of osteoporosis drugs -- including Actonel, Atelvia, Boniva, Fosamax, Reclast, and generics -- may raise the risk of thigh bone fracture, the FDA warns.
There's no proof that the drugs cause the rare, serious thigh fractures called atypical femur fractures. But these events are more common in patients taking bisphosphonates than in patients taking other osteoporosis drugs.
For that reason, the FDA today issued a warning to patients. That warning will appear on the drugs' labels.
It appears that the risk is related to use of bisphosphonates for longer than five years.
Patients who have these unusual fractures often report a dull ache in their thigh or groin in the weeks or months preceding the actual fracture.
That pain may be the only warning. These atypical fractures occur almost by themselves, with little or no reported trauma to the thigh.
It's possible for these fractures to occur in osteoporosis patients who are not taking bisphosphonates, Sandra Kweder, MD, deputy director of the FDA's office of new drugs, said at a news teleconference.
But Kweder stressed that atypical fractures are rare -- and that bisphosphonates have been shown to significantly reduce the overall risk of bone fractures due to osteoporosis.
"This should not cause patients to become fearful of their medications. Bisphosphonates have prevented many fractures in the years of their use," she said.
The warning is only for bisphosphonates used for osteoporosis prevention, and not for Paget's disease or cancer.
Last March, the FDA announced that it was investigating bisphosphonates. Today's warning is a direct result of this continuing investigation.
"The FDA is continuing to evaluate data about the safety and effectiveness of bisphosphonates when used long term for osteoporosis treatment," Kweder said. "In the interim, it's important for patients and health care professionals to have all the safety information available."